Alert archive / Texas / Tornado Warnings in 2013
Tornado Warning 6, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 20, 2013, 4:11 PM CDT for Brown County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2013, 4:11 PM CDT (21:11 UTC)
- Expired
- May 20, 2013, 4:45 PM CDT
- In force
- 34 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Brown County, TX
The radar
The Dyess AFB radar (KDYX), 73 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:39 PM CDT | TORNADO | 2 Ne Owens, TX | TORNADO REPORTED BY HAM RADIO OPERATOR |
| May 20, 4:39 PM CDT | TORNADO | 4 Nw Owens, TX | TORNADO REPORTED BY HAM RADIO OPERATOR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:21 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -390 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
463
WFUS54 KSJT 202111
TORSJT
TXC049-202145-
/O.NEW.KSJT.TO.W.0006.130520T2111Z-130520T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
411 PM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN BROWN COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 445 PM CDT
* AT 405 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS 3 MILES NORTHEAST OF LAKE BROWNWOOD NEAR THRIFTY...OR
12 MILES NORTHWEST OF EARLY...MOVING NORTHEAST AT 35 MPH.
IN ADDITION TO DANGEROUS TORNADIC WINDS...OTHER HAZARDS INCLUDE...
LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.
POTENTIALLY DEADLY LIGHTNING.
* THE TORNADO IS EXPECTED TO BE NEAR...
MAY BY 430 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3176 9910 3189 9919 3208 9896 3208 9893
3203 9888 3187 9877
TIME...MOT...LOC 2110Z 230DEG 30KT 3189 9906
$$
REIMER2 follow-up statements
137
WWUS54 KSJT 202122
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
422 PM CDT MON MAY 20 2013
TXC049-202145-
/O.CON.KSJT.TO.W.0006.000000T0000Z-130520T2145Z/
BROWN TX-
422 PM CDT MON MAY 20 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHERN
BROWN COUNTY...
AT 419 PM CDT... THE MOST DANGEROUS PART OF THE STORM WAS LOCATED
NEAR LAKE BROWNWOOD NEAR BYRDS STORE...OR 11 MILES NORTHWEST OF
EARLY...MOVING EAST AT 20 MPH.
STORM HAZARDS INCLUDE...
DANGEROUS TORNADIC WINDS.
LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.
WITH POSSIBLE STORM IMPACTS...
OVERTURNED VEHICLES...
DAMAGE TO TREES...SOME MAY BE UPROOTED...
DAMAGE TO HOMES...MAY DESTROY MANUFACTURED HOMES...
DENTED VEHICLES...
MODERATE ROOF DAMAGE...
MAY BREAK WINDOWS ON VEHICLES AND HOMES...
MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
THE TORNADO WILL BE NEAR...
OWENS BY 435 PM CDT...
MAY BY 440 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3178 9905 3181 9911 3191 9916 3208 9896
3208 9893 3203 9888 3187 9877
TIME...MOT...LOC 2122Z 264DEG 19KT 3189 9902
$$529
WWUS54 KSJT 202130
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
430 PM CDT MON MAY 20 2013
TXC049-202145-
/O.CON.KSJT.TO.W.0006.000000T0000Z-130520T2145Z/
BROWN TX-
430 PM CDT MON MAY 20 2013
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHERN
BROWN COUNTY...
AT 429 PM CDT... THE MOST DANGEROUS PART OF THE STORM WAS LOCATED
NEAR LAKE BROWNWOOD NEAR BYRDS STORE...OR 11 MILES NORTH OF EARLY...
MOVING EAST AT 15 MPH.
STORM HAZARDS INCLUDE...
DANGEROUS TORNADIC WINDS.
LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.
WITH POSSIBLE STORM IMPACTS...
OVERTURNED VEHICLES...
DAMAGE TO TREES...SOME MAY BE UPROOTED...
DAMAGE TO HOMES...MAY DESTROY MANUFACTURED HOMES...
DENTED VEHICLES...
MODERATE ROOF DAMAGE...
MAY BREAK WINDOWS ON VEHICLES AND HOMES...
MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
THE TORNADO WILL BE NEAR...
OWENS AND MAY BY 445 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3180 9902 3183 9911 3192 9913 3208 9896
3208 9893 3203 9888 3187 9877
TIME...MOT...LOC 2130Z 266DEG 14KT 3189 9900
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 20, 3:24 PM CDT, 47 minutes earlier.
Area forecast discussion, May 20, 3:24 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 324 PM CDT MON MAY 20 2013 .SHORT TERM... CURRENTLY WATCHING A POTENTIAL FOR SEVERE WEATHER ACROSS THE EASTERN BIG COUNTRY...NORTHWEST HILL COUNTRY AND EASTERN CONCHO VALLEY FOR THIS AFTERNOON AND EVENING/PER TORNADO WATCH #192. LATEST MESOANALYSIS INDICATES EXTREME INSTABILITY/MLCAPES OF 4000 TO 4500 J/KG/ WITH DEWPOINTS IN THE MID TO UPPER 60S AHEAD OF A DRYLINE OVER FAR WEST CENTRAL TEXAS. ALSO...THE KDYX WSR-88D IS INDICATING A WEAK FINE LINE/CONVERGENCE ZONE/ALONG A THROCKMORTON TO COLEMAN LINE. STORMS ARE ALREADY DEVELOPING JUST EAST OF THE I-44 CORRIDOR IS OKLAHOMA. IF THE MID LEVEL CAP IS BREACHED...THEN ISOLATED STORMS WILL EXPLODE MAINLY EAST OF A THROCKMORTON TO EDEN TO JUNCTION LINE. THE STORMS WILL BE SEVERE DUE TO THE EXTREME INSTABILITY AND 0-6KM SHEAR 30 TO 35 KNOTS. THE MAIN THREATS WILL BE VERY LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. HAVE SLGT CHC POPS GOING THROUGH THIS EVENING ACROSS THE EASTERN HALF OF THE AREA. FOR TUESDAY...A REPEAT OF TODAY WITH SEVERE WEATHER POSSIBLE DURING THE AFTERNOON AND EVENING...MAINLY ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY. THERE WILL BE A COOL FRONT NEAR A JUNCTION TO BRADY LINE ALONG WITH STRONG INSTABILITY SOUTH OF THE FRONT...ALONG WITH INCREASING MID LEVEL FLOW OF 40 TO 50 KNOTS. THE COMBINATION OF WEAK SOUTH SOUTHERLY AND INCREASING MID LEVEL FLOW WILL YIELD 0-6KM SHEAR OF AROUND 40 KNOTS. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE COVERAGE OF STORMS WILL BE SCATTERED ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY...DUE TO A WEAKER MID LEVEL CAP...UPPER LEVEL FORCING AND A SURFACE BOUNDARY. .LONG TERM... NO WHOLESALE CHANGES WERE MADE TO THE LONG TERM PORTION OF THE FORECAST. A WEAK COLD FRONT IS STILL EXPECTED TO MOVE INTO THE AREA TUESDAY...AND STALL ACROSS THE SOUTHERN/SOUTHEASTERN PART OF THE CWA. THIS WILL PROVIDE A DECENT SURFACE FOCUS FOR THUNDERSTORMS TO INITIATE OFF OF AS WAS NOTED IN THE PREVIOUS DISCUSSION...THAT WILL LIKELY LINGER INTO TUESDAY NIGHT BEFORE MOVING SOUTHEAST OF THE FORECAST AREA AND/OR WEAKENING. WINDS QUICKLY TURN BACK AROUND TO THE SOUTH AND SOUTHEAST ACROSS THE ENTIRE AREA WEDNESDAY...BRINGING MOISTURE BACK INTO THE AREA. HOWEVER...RIDGING ALOFT MOVES INTO THE AREA WEDNESDAY INTO THURSDAY...REDUCING CHANCES FOR PRECIPITATION ACROSS THE AREA. BY THURSDAY INTO FRIDAY...SOUTHWEST FLOW ALOFT WILL INCH ITS WAY INTO THE AREA. AS A RESULT...WE MAY SEE SOME THUNDERSTORMS DEVELOP NEAR A SURFACE TROUGH TO OUR WEST AND MOVE INTO THE AREA DURING THE EVENING HOURS...BUT WILL NOT INCREASE POPS TOO MUCH AS RESOLVING MESOSCALE ISSUES 4 TO 6 DAYS OUT IS PROBLEMATIC...SO HAVE LITTLE CONFIDENCE IN ANY MODEL DEPICTION FOR LATER THIS WEEK AT THIS TIME. THE GFS CONTINUES TO GO WITH LOWER 90S OVER THE WEEKEND. THE ECMWF ACTUALLY HAS COOLER 850MB TEMPERATURES FOR THAT TIME PERIOD. HOWEVER...THE GFS COULD BE HINDERED BY ITS TENDENCY TO TREND STRONGLY TOWARD CLIMATOLOGY AT THE END OF THE FORECAST PERIOD...SO WHILE WE WILL NOT GO QUITE AS COOL AS THE GFS...MAY TREND THAT DIRECTION A DEGREE OR TOO...WHILE KEEPING THE FORECAST DRY OVER THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 68 87 65 94 70 / 20 20 20 10 10 SAN ANGELO 70 92 66 95 71 / 10 20 20 10 10 JUNCTION 70 93 70 92 70 / 20 30 40 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 21/20
Hazardous weather outlook, May 20, 3:02 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 302 PM CDT MON MAY 20 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-212015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 302 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND EVENING...MAINLY EAST OF A HASKELL...TO ABILENE...TO SAN ANGELO...TO JUNCTION LINE. THE MAIN THREATS ARE VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A BROWNWOOD...TO EDEN...TO SONORA LINE. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 20, 3:18 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT MON MAY 20 2013
TXZ099-113-114-202045-
JONES TX-SHACKELFORD TX-THROCKMORTON TX-
318 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
JONES...SHACKELFORD AND THROCKMORTON COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
DANGEROUS LIGHTNING
GUSTY WINDS AND HAIL
AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
NUGENT...OR ABOUT 12 MILES SOUTHEAST OF ANSON...MOVING NORTHEAST AT
25 MPH.
NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING!
POTENTIAL STORM IMPACTS INCLUDE...
FIRE IGNITED BY LIGHTNING...
LOCALIZED SHORT DURATION POWER OUTAGES...
LIGHTNING MAY CAUSE POSSIBLE INJURY OR DEATH TO PEOPLE REMAINING
OUTDOORS...
SCATTERED POWER OUTAGES LIKELY...
ISOLATED SMALL VEHICLE DENTS...
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
THE STRONG THUNDERSTORM WILL BE NEAR...
BIG COUNTRY BAPTIST ASSEMBLY AND LUEDERS BY 335 PM CDT
LAT...LON 3262 9915 3255 9973 3275 9988 3296 9953
3296 9948 3299 9948 3305 9937
TIME...MOT...LOC 2017Z 245DEG 22KT 3269 9970Special weather statement, May 20, 3:24 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 324 PM CDT MON MAY 20 2013 TXZ139-140-202100- COLEMAN TX-BROWN TX- 324 PM CDT MON MAY 20 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR COLEMAN AND BROWN COUNTIES... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 318 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 9 MILES NORTHEAST OF SANTA ANNA...MOVING NORTHEAST AT 20 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN TREE BRANCHES... ISOLATED POWER OUTAGES LIKELY... A FEW LOOSE OBJECTS TOPPLED... HAZARDOUS DRIVING CONDITIONS... THE STRONG THUNDERSTORM WILL BE NEAR... LAKE BROWNWOOD NEAR BYRDS STORE BY 350 PM CDT LAT...LON 3202 9921 3186 9890 3170 9918 3182 9934 TIME...MOT...LOC 2024Z 220DEG 19KT 3184 9918 REIMER
Local storm report, May 20, 3:43 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
343 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL LAKE BROWNWOOD 31.81N 99.10W
05/20/2013 E1.75 INCH BROWN TX LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED ON HWY 279 NEAR COUNTRY
ROAD 115 AT LAKE BROWNWOOD.
&&
EVENT NUMBER SJT1300235
18Local storm report, May 20, 3:57 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL LAKE BROWNWOOD 31.82N 99.10W
05/20/2013 E1.00 INCH BROWN TX AMATEUR RADIO
QUARTER SIZE HAIL JUST NORTH OF LAKE BROWNWOOD.
&&
EVENT NUMBER SJT1300236
18Special weather statement, May 20, 4:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
411 PM CDT MON MAY 20 2013
TXZ114-202215-
SHACKELFORD TX-
411 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR
SHACKELFORD COUNTY...
AT 410 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES WEST OF ALBANY...MOVING EAST AT
20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ALBANY BY 430 PM CDT
FORT GRIFFIN BY 455 PM CDT
US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 505 PM CDT
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3296 9926 3296 9909 3270 9910 3266 9952
3285 9955
TIME...MOT...LOC 2111Z 250DEG 17KT 3276 9943The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:18 PM CDT | Special Weather Statement | SJT | Jones, Shackelford | 27 min |
| May 20, 3:24 PM CDT | Special Weather Statement | SJT | Brown | 36 min |
| May 20, 3:30 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Shackelford | 45 min |
| May 20, 3:41 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 49 min |
| May 20, 4:11 PM CDT | Special Weather Statement | SJT | Shackelford | 64 min |
| May 20, 4:35 PM CDT | Tornado Warning | SJT | Brown | 25 min |
| May 20, 4:51 PM CDT | Tornado Warning | SJT | Brown | 24 min |
| May 20, 5:05 PM CDT | Areal Flood Advisory | SJT | Brown | 115 min |
| May 20, 5:08 PM CDT | Tornado Warning | SJT | Brown | 37 min |
| May 20, 5:41 PM CDT | Tornado Warning | SJT | Brown | 34 min |
| May 20, 6:15 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 30 min |
| May 20, 6:41 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 34 min |
| May 20, 6:44 PM CDT | Tornado Warning | SJT | Brown | 31 min |
| May 20, 6:58 PM CDT | Areal Flood Advisory | SJT | Brown | 2 hr |
Nearby
Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.